This week I’m delighted to say I’ve been able to reduce the dose of steroids I take. I upped my medication in January after noticing my speech was one again being affected by the myasthenia gravis. It started coming back only after I had had a few drinks, but then I started to get the heavy tongue feeling when talking for a prolonged period (a frequent occurence for a yap like me). I couldn’t help feeling like I was taking a backwards step by upping the medication – unfortunately there’s no such thing as a straight trajectory with MG. I’m still getting my head around the idea of continual fluctuation. I’m not sure I’ll ever be able to just let it be.
Anyway, after a few days on the higher dose, the speech issues stopped. I could have come back down after a week or so, but I thought with starting a new job that it might be wise to allow myself to continue with the extra boost. The worst thing I could imagine was that it might start to go during one of my many introductory meetings – I didn’t want to be spending those precious moments self consciously waiting for the tell tale signs to start.
I’ve definitely noticed a difference in the way my body feels while I adjust to the lower dose. I’ve taken it slightly easier this week with my exercise schedule, but not much. On Monday, I felt much stronger than I had the previous week at the lunchtime abs class, however by Tuesday my arms were visibly shaking during side planks in my yoga class. I pushed on and felt good for the 30 minute run on Tuesday evening, but during my 6.5km after work walk on Wednesday my legs were also feeling shaky (I’m pictured crossing the Lambeth bridge). To finish my week I did a quick session on my lunch break on Thursday – mainly for stress relief after a manic morning. I struggled through a 20 minute cycled and my arms felt as if they were ready to give way after only a few push ups. Time to give my body a break for a few days. Just as well I’m off to Copenhagen for my birthday weekend.
My aim is to get down to 10mg a day within a fortnight and then hopefully decrease even further. I’m intrigued to see how my body copes over the next few weeks adjusting to the lower doses – to help it I’ll try getting as many early nights as possible, continuing to cut back on the alcohol and keeping up with the healthy diet.